COVID-19 and hearing loss: What we know
Studies indicate sudden hearing loss is possible—but rare—after infection or vaccination
COVID-19, also known as the coronavirus, has now been linked to many long-term complications, including heart damage, lung damage and neurological disorders. Emerging research is also investigating whether hearing loss can result from coronavirus infection or even vaccination. It does appear that, in rare cases, hearing loss is a possible complication from either.
This isn't necessarily surprising news: Many types of viral and bacterial infections can cause hearing loss. But what about SARS-CoV-2, the coronavirus that triggered the ongoing 2020-2022 pandemic? We dive into the latest health care research on the topic, below.
Hearing loss from COVID-19 vaccines
Two studies published in the February 2022 edition of JAMA Otolaryngology-Head & Neck Surgery assessed whether sudden hearing loss could occur after receiving a COVID-19 vaccination. One study was conducted in Israel, and one in the U.S.
In the Israeli study, which included about 2.5 million people, sudden hearing loss occurred in just 91 people after the first dose and 79 people after the second dose. These are very low numbers, yet still slightly higher than expected, the researchers said. Everyone received the Pfizer-BioTech mRNA vaccine.
Meanwhile, a U.S. study that looked at a smaller data set found that the rate of sudden hearing loss post-vaccination was no higher than what you'd normally see in the general population.
Vaccination benefits outweigh risks
Given the results from these two studies, infectious disease experts argued in an accompanying editorial that the benefits of receiving the COVID-19 vaccine outweigh the risks.
What about coronavirus infection and hearing loss?
Sudden hearing loss as an initial symptom
Based on case reports, it appears that sudden hearing loss is rarely a symptom of coronavirus onset.
In a June 2020 report, for example, several Iranian patients reported hearing loss in one ear, as well as vertigo. In another report about sudden sensorineural hearing loss and COVID-19, one Egyptian man with no other coronavirus symptoms developed sudden hearing loss, and then tested positive for coronavirus.
Note: Sudden hearing loss is a medical emergency. Seek medical attention if you experience sudden hearing loss in one ear. The faster you get treatment, the more likely you'll get your hearing back.
Hearing loss as a late symptom
What does appear to be a little more common (though still rare) is developing hearing loss, tinnitus or dizziness later in the infection process, meaning these issues are not part of the initial onset of symptoms but develop days to weeks later.
A February 2021 systematic review that pooled together data on auditory complications estimated that:
However, the researchers emphasize that there is a lack of "high-quality studies" on this topic. A large comprehensive research effort is needed.
Earaches and COVID
There are anecdotal reports that the later variants like Delta are more likely to cause earaches than other mutations of the virus. This is likely because Delta causes more upper respiratory symptoms, doctors say, putting more pressure on the ears and potentially causing ear infections.
What about tinnitus and coronavirus?
We've put together a separate report on COVID-19 and tinnitus. Recent research indicates that the virus is linked to tinnitus, for some people, as well as the4 vaccine. However, we don't know if the virus itself causes tinnitus, or other factors. Ringing in the ears is common, and stress often plays a role.
Case study examples
In October 2020, the medical journal BMJ Case Reports published a case study of a 45-year-old British man who developed tinnitus and sudden hearing loss in one ear after he became critically ill with COVID-19. Fortunately, his hearing partially recovered after he received steroid treatment for the hearing loss.
While it's not possible to prove that COVID-19 directly caused his hearing loss, the study authors explained, it seems very likely this was the case, especially because he didn't receive any drugs that cause hearing loss as a side effect (known as ototoxicity).
"We suggest that patients are asked about hearing loss in [intensive care] when applicable, and any patient reporting acute hearing loss should be referred to otolaryngology on an emergency basis," the authors said.
'High-quality studies are needed'
Perhaps most enlightening so far are the results of a UK survey, which found that nearly 1 out of 10 coronavirus patients self-reported either hearing loss or tinnitus 8 weeks later. That was surprising, the authors noted, but they also pointed out that the hearing loss and tinnitus could be unrelated or indirectly related (such as a medication side effect).
In other words, more research on the long-term auditory consequences of coronavirus is vitally needed.
"High-quality studies are needed to investigate the acute effects of COVID-19, as well as for understanding long-term risks, on the audio-vestibular system," state the authors of a June 2020 rapid systematic review on this topic.
Does COVID-19 damage the auditory system?
A very small study out of Israel examined 16 patients, half of whom had tested positive for COVID-19 and half who were not infected (the control group). They found no differences in the two groups when looking for signs of auditory nerve damage. The researchers used tests known as ototacoustic emissions (OAE) and auditory brainstem response (ABR) measurements to evaluate auditory function.
The study should be interpreted with caution, since there were only 16 people enrolled, and all of the coronavirus patients were asymptomatic, meaning they never felt sick from the infection. The researchers are planning a much larger study that will include patients who developed severe COVID-19 complications.
Hearing loss or tinnitus as a side effect of medication used to treat coronavirus
What is well-known: Some medications used to treat the coronavirus carry a relatively high risk of hearing loss, ringing in the ears or vertigo and dizziness as a side effect. These drugs include quinine, cholorquine and hydroxychloroquine.
"These antiviral medications have known adverse events, including tinnitus and hearing loss, and the symptoms may be misdiagnosed as being caused by COVID-19," stated the authors of the systematic review mentioned above.
COVID-19 'long-haulers' with dizziness and balance problems
Some coronavirus patients have reported prolonged illnesses and atypical symptoms, dubbed "covid long-haulers." In a survey of nearly 650 long-haulers, about one-third experienced earaches and two-thirds had dizziness and vertigo. Only one patient reported hearing loss. There seemed to be "no predictable pattern" as to when or why someone might experience these symptoms, notes the research summary on the topic.
Bottom line on hearing loss and COVID
More research is needed before we fully understand how the coronavirus affects hearing and balance. We still don't know to what extent the coronavirus causes hearing loss, tinnitus or balance problems.
As the pandemic winds down and research shifts to long-term effects, we'll likely begin to learn more. Check back for updates.
Note: If you have any concerns about coronavirus and your hearing, seek a healthcare provider's guidance.
More: Browse our full list of articles that discuss COVID-19, hearing loss and tinnitus.